March 1983

Chronic Diarrhea Associated With Clostridium difficile in Children

Author Affiliations

From the Departments of Pediatrics, University of Virginia, Charlottesville (Dr Sutphen) and Harvard Medical School, Boston (Drs Grand and Flores) and the Departments of Medicine, Tufts University Medical School, (Dr Chang), Boston, and Johns Hopkins Hospital, Baltimore (Dr Bartlett).

Am J Dis Child. 1983;137(3):275-278. doi:10.1001/archpedi.1983.02140290061016

Clostridium difficile toxin was associated with chronic diarrhea without classic symptoms of colitis in seven children (age range, 7 weeks to 7 years). All patients had received antibiotics. Six of the seven were treated with vancomycin hydrochloride and demonstrated improvement. After treatment, four patients suffered relapses, and three required further therapy. One patient had four relapses. During all clinical relapses, toxin reappeared in the stool; recovery was always associated with its disappearance. Fifty-six percent of family contacts examined had positive cultures. These findings document C difficile as a probable cause of chronic diarrhea in childhood and emphasize its infectious potential.

(Am J Dis Child 1983;137:275-278)